Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Aug 18, 2001, 4:23 PM EDT for Southampton County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2001, 4:23 PM EDT (20:23 UTC)
- Expired
- Aug 18, 2001, 5:30 PM EDT
- In force
- 67 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Southampton County, VA
The radar
The Norfolk radar (KAKQ), 31 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 182026 FFWAKQ VAC175-182130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 423 PM EDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA * UNTIL 530 PM EDT * AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL PORTIONS OF THE COUNTY...BETWEEN COURTLAND AND CAPRON. A SPOTTER IN COURTLAND HAS REPORTED 3.6 INCHES OF RAIN IN THE PAST 90 MINUTES. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$ REILLY && LAT...LON 3665 7744 3652 7728 3677 7673 3688 7692
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:30 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 18, 2:30 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 230 PM EDT SAT AUG 18 2001 PCPN RPDLY DVLPNG ALONG STALLED FRNTL BNDRY DRAPPED ACROSS FA ATTM. THIS WILL COMBINE WITH APPRCHG S/W MOVG NE FROM CAROLINAS TO SPELL RTHR WET NIGHT AHEAD...SPCLLY SERN AREAS WHERE POPS WILL BE GREATEST. S/W FROM GT LAKES RGN TO DROP SE AND CARVE OUT ERN TROF THRU MON. THIS SCENARIO WILL PUSH STALLED BNDRY BACK NW AS A WRM FRNT SUN...PUTTING FA BACK INTO WRM & TRPLCL AIRMASS WITH CHC POPS INTO SUN NITE. FRNT ASSCTD WITH LOW PRS LIFTG NE WILL CROSS RGN MON...BUT SLOW ENUF TO KEEP CHC POPS MOST OF THE DAY. HIGHS IN 80S...MINS U60S-M70S. ONCE SYSTM CLRS COAST AND TROF COMPLETELY LIFTS OUT...WRN ATLNTC RIDGE TO DOMINATE WX...THUS KEEPING FA WRM & DRY THRU WEEKS END. CWF...NO FLAGS XPCTD. FLOW BECOMES SW BY SUN BUT WNDS REMAIN AOB 15 KTS. FCSTID = 44 SBY 69 85 70 86 / 50 50 50 30 OXB 71 83 73 85 / 50 50 50 30 ECG 72 88 73 88 / 60 50 50 40 ORF 74 87 74 88 / 60 50 50 40 PHF 73 86 73 86 / 60 50 50 40 AKQ 71 87 72 88 / 60 50 50 40 RIC 70 85 70 88 / 50 40 40 30 FVX 71 86 71 88 / 50 50 40 30 .AKQ... MD...NONE. NC...NONE. VA...NONE.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:08 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex | 52 min |
| Aug 18, 5:40 PM EDT | Flash Flood Warning | AKQ | Southampton | 2 hr |
| Aug 18, 5:55 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 20 min |
| Aug 18, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | King and Queen, Middlesex | 23 min |
| Aug 18, 6:37 PM EDT | Severe Thunderstorm Warning | AKQ | King William | 23 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.